Missouri, 2023

Hail in Missouri, April 20, 2023

April 20, 2023 · NWS DVN · 1 event in 1 county or zone

A powerful storm system moved across eastern Iowa into southwest Wisconsin, sweeping a strong cold front through the area during the afternoon hours of Thursday, April 20th. A line of thunderstorms developed quickly along the front, with one of these storms becoming severe in Clark County as it neared the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A powerful storm system moved across eastern Iowa into southwest Wisconsin, sweeping a strong cold front through the area during the afternoon hours of Thursday, April 20th. A line of thunderstorms developed quickly along the front, with one of these storms becoming severe in Clark County as it neared the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 20, 1:02 PM CST, 12 minutes earlier.

Area forecast discussion, Apr 20, 1:02 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
202 PM CDT Thu Apr 20 2023

.SYNOPSIS...
Issued at 159 PM CDT Thu Apr 20 2023

Latest sfc analysis was indicating a low center currently acrs
northeast IA/far southeast MN, with trailing front down along and
west of the DVN CWA placing the local area in the warm sector.
Morning convective debris with passing MCV has dissipated, but pre
to post-frontal stratocu deck has filled in acrs much of the CWA
from the west. Some wake low wind phenomena going on acars eastern
IA behind the MCV decay with southwest gusts of 40-50 MPH. SBCAPEs
are growing acrs the southeastern third of the CWA with sfc DPTS
rising to near 60 along with some cloud break heating. Deep shear
profiles are ranging from 50 to 65+ KTs, thus the slight risk
along and east of the MS RVR looks warranted.

&&

.SHORT TERM...(This evening through Friday)
Issued at 159 PM CDT Thu Apr 20 2023

Afternoon and Tonight...Combo of 1000-1500 J/kg MUCAPEs and strong
storm bearing shear profiles support the severe risk along and east
of the MS RVR/west central into NW IL, with all modes of severe
possible including tornadoes with thermodynamic/kinematic profiles
supporting supercell structures. Most prime looking areas for this
activity appear to be along an east of a Kahoka MO, to Burlington IA
to Sterling IL line thru 6-7 PM before moving off to the east. After
storms clear off to the east, breezy post-frontal west winds of 15
to 30 mph for much of the evening, before decreasing after midnight
into early Friday morning. Cool air advection to usher in low temps
in the mid to upper 30s northwest, to the low to mid 40s in the
southeast.

Friday...Stacking cyclonic flow and very steep LLVL lapse rates up
to H85 or even H8 MB to drive breezy WSW sfc winds of 15 to 25 MPH
and gusts to 35 MPH. These parameters also to make the most of
cooling thermal profiles with some insolation to produce high temps
in the low 50s northwest, to the mid 60s southeast. Some sctrd wrap
around instability showers possible especially in the northwest in
the afternoon, and with classic looking inverted-V fcst soundings,
the showers may produce enhanced downward mixed wind gusts up to 50
MPH.  ..12..

.LONG TERM...(Friday night through Thursday)
Issued at 159 PM CDT Thu Apr 20 2023

Key Messages:

1. Temperatures Friday night through Monday morning near freezing
with frost and or freeze headlines possible across eastern Iowa,
northwest Illinois, and far northeast Missouri.

2. Below normal temperatures through the period with Saturday .

Discussion:

A closed 500 mb low will sit across the Upper Midwest through
Sunday. Spokes of vorticity rotating around the upper level low will
bring clouds to the area along with the potential for showers
especially Friday night into Saturday morning. Temperatures aloft
are cooling enough that any showers Friday night would be a mix of
rain and snow or rain, snow, and sleet. Little if any accumulation
is expected. This will also keep temperatures from bottoming out
Friday night although temperatures below freezing are possible
west of a line from Memphis Missouri to Dubuque Iowa.

Models show the 500 MB low slowly lifting northward through the day
on Saturday which will lift the clouds farther to the north.  this
may lead to continue showers during the day on Saturday. It will be
noticeably cooler with temperatures in the 40s. With clouds
clearing, temperatures will quickly fall off with the possibility of
widespread temperatures below freezing across the entire area. A
slight rebound in temperatures will occur on Sunday with high
temperatures in the upper 40s to lower 50s.

Monday through Wednesday some uncertainty in the forecast as a
shortwave trough passes to our south with some ridging building into
our area ahead of this shortwave. This will keep the precipitation
to our south through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Apr 20 2023

Gusty wake low winds up to 40 KTs from the southwest behind
decaying morning showers/storms through 2 pm, then decreasing some
to 20-30 KTs later this afternoon. Will have to watch for sctrd
thunderstorm development ahead of an incoming front this
afternoon, especially along and east of the MS RVR. Mainly VFR
clouds with a few bouts of MVFR CIGs/VSBYs possible with this
activity this afternoon, before improving later tonight. VFR late
night into Friday morning after post-frontal MVFR cloud deck
moves off to the east.

&&

.HYDROLOGY...
Issued at 159 PM CDT Thu Apr 20 2023

The 2023 Spring Snowmelt Flood will continue to work its way down
the main stem Mississippi River over the next couple of weeks.

All points on the Mississippi River continue to rise today. This
morning, we upgraded the flood warnings on the Mississippi River at
Fulton, Gladstone, and Burlington from Moderate to Major Flood. The
Major Flood is maintained at the other locations on the Mississippi
River over the next 7 days. Additional rises are expected beyond the
7-day forecast.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Cousins
AVIATION...12
HYDROLOGY...Cousins
Hazardous weather outlook, Apr 20, 10:41 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1141 AM CDT Thu Apr 20 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1141 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a Slight Risk or level 2 out of 5, for severe storms this
afternoon generally along and east of the Mississippi River.
Large hail, isolated tornadoes and damaging wind will be the
primary risks in the slight risk area. The rest of the Outlook
Area is in a Marginal Risk or level 1 for severe weather. Large
hail and damaging winds will be the primary threats in the
marginal risk areas. Localized heavy rain will also be possible
across much of the Outlook Area.

Locations along the Mississippi River will begin to experience
flooding this week. Please see the latest Flood Statements and
Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Below freezing temperatures will be possible from Friday night,
Saturday night and Sunday night. This may impact sensitive
vegetation if not protected or covered.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

12

In the hours before

Special weather statement, Apr 20, 8:09 AM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
909 AM CDT Thu Apr 20 2023

ILZ025-026-034-035-201445-
Warren IL-Henderson IL-McDonough IL-Hancock IL-
909 AM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of eastern Hancock,
southeastern Henderson, southern Warren and McDonough Counties
through 945 AM CDT...

At 909 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stronghurst to near Blandinsville to near
Augusta. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Raritan and Sciota around 915 AM CDT.
  Good Hope around 920 AM CDT.
  Roseville and Fandon around 925 AM CDT.

Other locations in the path of these storms include Bushnell, Little
Swan Lake, Avon, Industry, Prairie City, Adair and New Philadelphia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4020 9107 4057 9094 4077 9096 4091 9044
      4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 1409Z 251DEG 49KT 4077 9093 4059 9090 4025 9101

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gibbs
Special weather statement, Apr 20, 8:34 AM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
934 AM CDT Thu Apr 20 2023

ILZ009-015-016-024-026-201515-
Warren IL-Mercer IL-Whiteside IL-Rock Island IL-Henry IL-
934 AM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of northeastern Warren,
Rock Island, eastern Mercer, southwestern Whiteside, Henry and
southeastern Scott Counties through 1015 AM CDT...

At 934 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Andalusia to near Viola to near Galesburg.
Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Milan, New Windsor, Alpha, Sherrard, Oak Grove and Cable around
  940 AM CDT.
  Rock Island and Lynn Center around 945 AM CDT.
  Moline, Bettendorf, East Moline, Silvis, Colona, Coal Valley,
  Orion, Andover and Warner around 950 AM CDT.

Other locations in the path of these storms include Cambridge,
Hampton, Rapids City, Cleveland, Osborn, Port Byron, Geneseo, Galva,
Atkinson, Kewanee and Erie.

This includes the following highways...
 Interstate 74 in Iowa near mile marker 5.
 Interstate 80 in Illinois between mile markers 1 and 32.
 Interstate 74 in Illinois between mile markers 1 and 33.
 Interstate 88 between mile markers 1 and 21.
 Interstate 280 between mile markers 10 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 9044 4087 9044 4081 9059 4117 9065
      4140 9078 4153 9055 4152 9046 4157 9041
      4159 9034 4163 9034 4176 9008 4151 8994
      4115 8989
TIME...MOT...LOC 1434Z 234DEG 46KT 4144 9065 4123 9054 4095 9048

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gibbs
Special weather statement, Apr 20, 11:42 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1242 PM CDT Thu Apr 20 2023

IAZ040>042-051>054-063>066-ILZ001-002-007-201945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Jo Daviess-Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Galena, Freeport, and Mount Carroll
1242 PM CDT Thu Apr 20 2023

South to southwest winds of 25 to 35 MPH with gusts up to 45 MPH
have developed across the area along and north of Highway 30 in
the wake of this mornings showers and storms. This winds will
diminish over the few hours.

DC
Local storm report, Apr 20, 12:33 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             DEWITT                  41.82N 90.55W
04/20/2023  M1.00 INCH       CLINTON            IA   NWS EMPLOYEE

            HAIL LASTED 2 MINUTES. DELAYED REPORT.

&&

HAASE
Special weather statement, Apr 20, 12:45 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
145 PM CDT Thu Apr 20 2023

IAZ078-088-089-098-099-201915-
Henry IA-Des Moines IA-Van Buren IA-Lee IA-Louisa IA-
145 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of southern Henry,
northwestern Des Moines, eastern Van Buren, southern Louisa and
northwestern Lee Counties through 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillsboro, or 14 miles southwest of Mount Pleasant, moving northeast
at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Salem, St. Paul and Pilot Grove around 150 PM CDT.
  Mount Pleasant and Lowell around 200 PM CDT.

Other locations in the path of this storm include New London and
Mount Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4071 9172 4085 9172 4111 9136 4108 9136
      4107 9137 4081 9138 4081 9141 4080 9138
      4074 9138 4070 9165
TIME...MOT...LOC 1844Z 230DEG 45KT 4077 9166

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gibbs
Special weather statement, Apr 20, 12:54 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
154 PM CDT Thu Apr 20 2023

IAZ088-089-099-201945-
Henry IA-Des Moines IA-Lee IA-
154 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northwestern
Hancock, southwestern Henderson, southeastern Henry, southwestern Des
Moines, southeastern Van Buren, Lee and northeastern Clark Counties
through 245 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm over
Croton, or 10 miles north of Kahoka, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Donnellson around 200 PM CDT.
  Franklin and New Boston around 205 PM CDT.

Other locations in the path of this storm include Fort Madison, West
Point, Denmark, Dallas City, Middletown, Iowa Army Ammunition Plant,
West Burlington and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4055 9163 4055 9168 4058 9169 4060 9172
      4069 9172 4089 9122 4073 9111 4070 9111
      4067 9112 4064 9118 4064 9126 4063 9131
      4061 9135 4056 9140 4050 9161
TIME...MOT...LOC 1854Z 241DEG 41KT 4057 9165

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gibbs

The radar

The Quad Cities radar (KDVN), 158 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
April 20, 1:14 PM CST
Where
Clark County, 0.69 mi N of Wayland
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -91.580

The time of the event was estimated using radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094691.